Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 157, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 1, 2006, 8:31 PM CDT for Faribault County, Minnesota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2006, 8:31 PM CDT (01:31 UTC)
- Expired
- Aug 1, 2006, 9:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Twin Cities, MN
- Area
- Counties, with a storm outline in the text
County Faribault County, MN
The radar
The Minneapolis radar (KMPX), 131 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 1, 8:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 778 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 476 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 215 m²/s²
- 0-3 km storm-relative helicity
- 479 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 7.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMPX 020132 SVRMPX MNC043-020215- /O.NEW.KMPX.SV.W.0157.060802T0131Z-060802T0215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 831 PM CDT TUE AUG 1 2006 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FARIBAULT COUNTY IN SOUTH CENTRAL MINNESOTA... * UNTIL 915 PM CDT * AT 830 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM... CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 65 MPH. THIS STORM WAS LOCATED 12 MILES SOUTHWEST OF WINNEBAGO...OR ABOUT OVER FAIRMONT...AND MOVING EAST AT 50 MPH. * LOCATIONS IMPACTED INCLUDE... WINNEBAGO... BLUE EARTH... DELEVAN... EASTON... HUNTLEY... GUCKEEN... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT WEDNESDAY MORNING FOR SOUTH CENTRAL MINNESOTA. LAT...LON 4384 9423 4353 9423 4351 9367 4385 9366 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:17 PM CDT, 5 hours 14 minutes earlier.
Area forecast discussion, Aug 1, 3:17 PM CDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
317 PM CDT TUE AUG 1 2006
.DISCUSSION...
HEAVY RAIN EVENT STILL LOOKS TO BE ON TAP FOR THE SERN HALF OF
THE FA TNGT. FRONT HAS REMAINED STATIONARY THRU THE MRNG AND EARLY
AFTN...STRETCHING FROM APPROX FSD TO MSP TO AUW. UPR FLO WILL
REMAIN VIRTUALLY PARALLEL TO THE FRONTAL SFC...WHICH SHUD KEEP THE
FRONT STATIONARY THRU THE NGT. THIS ALSO RESULTS IN A PARADE OF
S/WV TROFS MOVING PARALLEL TO THE FRONT. WITH PWATS IN EXCESS OF 2
INCHES /2.22 FROM THE 12Z KMPX SOUNDING/...VERY EFFICIENT RAINFALL
PRODUCTION WILL RESULT. THE 12Z RUNS OF THE GFS AND THE NAM HAVE
FAIRLY SIGNIFICANT DIFFERENCES /FOR THE SHORT TERM/ IN PLACEMENT
OF THE QPF BULLS EYE...WITH THE GFS PLACING IT SQUARELY IN THE
SERN PORTION OF THE FA...AND THE NAM FAVORING A BULLS EYE ACRS THE
DMX AND ARX FA. THE GFS HAS BEEN CONSISTENT...AND HAS BEEN
CONSISTENTLY BETTER AS OF LATE THAN THE NAM...SO HAVE SIDED WITH
HPC IN FAVORING THE GFS SOLN...WHICH ALSO HAPPENS TO FIT NICELY
WITH THE INHERITED FLASH FLOOD WATCH AND FCST QPF.
UPR FLO WILL TURN MORE ZONAL...AND FINALLY NWLY...WHICH WILL GIVE
THE FRONT THE PUSH NECESSARY TO MOVE IT OUT OF THE AREA. MUCH
COOLER HI PRES WILL BE OVR THE AREA THRU THE REMAINDER OF THE
SHORT TERM. HI TEMPS WILL REMAIN BELOW NRML THRU TOMORROW...BEFORE
BEGINNING A SLOW WARM UP INTO THE WKEND.
THANKS FOR THE COLLAB ARX...DLH...FSD...AND MSR.
LONGER TERM...FRIDAY NIGHT THROUGH TUESDAY
OPPOSED TO TRACKING ONE OR TWO FEATURES OUT OF THE NEAR TERM...THE
LATEST EXTENDED FORECAST REMAINS A MATTER OF CONNECTING SYNOPTIC
PHENOMENA OCCURRING ON SCALES SPATIALLY AND TEMPORALLY FAR REMOVED
FROM ONE ANOTHER. THE PERIOD WILL BEGIN UNDER ZONAL FLOW DIRECTLY
TO THE SOUTH OF A SUBSTANTIAL OMEGA BLOCK. THIS SHOULD ACT TO KEEP
THE EARLY PORTION OF THE EXTENDED PERIOD DRY THROUGHOUT THE NORTHERN
CWA. HOWEVER...A CLOSED LOW OVER THE SOUTHWEST WILL LIKELY DISTRIBUTE
SOME ENERGY AND MOISTURE OVER THE UPPER MIDWEST...RESULTING IN A
SHIELD OF PRECIPITATION ASSOCIATED WITH A FRONTAL BOUNDARY ON
SATURDAY NIGHT INTO SUNDAY. MOST OF THIS RAINFALL WILL BE CONTAINED
TO AREAS SOUTH OF THE TWIN CITIES. TEMPERATURES WILL REMAIN NEAR
CLIMATOLOGY THROUGHOUT THE ENTIRE PERIOD...WITH ONLY MINOR
DEVIATIONS FROM THE NORMALLY OBSERVED MID 80S FOR HIGHS AND MID 60S
FOR LOWS.
AFTER THE WEEKEND...THE MEAN FLOW PATTERN WILL BEGIN TO ADJUST. AS
PREVIOUSLY MENTIONED...THE RIDGE THAT BROUGHT US TEMPERATURES OVER
100 DEGREES WILL HAVE SHIFTED OFF TO THE EASTERN SEABOARD...LEAVING
ZONAL FLOW BEHIND IT. THE HIGH AMPLITUDE RIDGE PORTION OF THE OMEGA
BLOCK OVER CENTRAL CANADA WILL GET NUDGED OFF TO THE SOUTHEAST BY AN
ALEUTIAN LOW HUGGING THE BC COAST. THIS FEATURE WILL CONNECT WITH
ENERGY RETROGRADING FROM THE EAST COAST RIDGE...SHORING UP POSITIVE
HEIGHTS OVER THE MIDWEST BY MIDWEEK NEXT WEEK. SUPPORTING THIS NEW
RIDGE WILL BE THE PERSISTENT TROUGH ALONG THE WEST COAST...KEPT
THERE BY A RIDGE IN THE ALEUTIANS...AND A WELL DEVELOPED LOW OFF THE
LABRADOR COAST. COOL SSTS IN THE GULF OF ALASKA AND WARM SSTS IN
THE LABRADOR SEA HELP TO EXPLAIN THE MAINTENANCE OF ALL THREE OF
THESE FEATURES. THE PATTERN ITSELF SHOULD BECOME QUITE STABLE UNDER
THE INFLUENCE OF THESE SST ANOMALIES DEVELOPED OVER SEVERAL MONTHS.
THESE FEATURES SHOULD REMAIN SEMI PERMANENT THROUGHOUT
AUGUST...REMANIFESTING THEMSELVES EVERY FIVE TO SEVEN DAYS.
THE NWP MODELS HAVE BEEN TEMPERAMENTAL LATELY...ESPECIALLY IN THE
FIVE TO SEVEN DAY RANGE. THE BEST INDICATORS IN THE EXTENDED PERIOD
HAVE BEEN DERIVED FROM WATCHING TRENDS IN THE GFS...AND
ECMWF...OBSERVING THE NCEP ENSEMBLES NORMALIZED ANOMALIES...AND
UTILIZING WELL KNOWN TELECONNECTION PATTERNS. AGAIN...TEMPERATURES
WILL REMAIN NEAR CLIMATOLOGY IN THE EXTENDED PERIOD...AND THE MOST
SIGNIFICANT CHANCE FOR PRECIPITATION WILL COME SATURDAY NIGHT INTO
SUNDAY.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
MORNING FOR ANOKA-BLUE EARTH-BROWN-CARVER-CHISAGO-DAKOTA-
FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-LE SUEUR-MARTIN-
NICOLLET-RAMSEY-RICE-SCOTT-SIBLEY-STEELE-WASECA-WASHINGTON-
WATONWAN COUNTY(IES).
WI...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
MORNING FOR BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-
POLK-RUSK-ST. CROIX COUNTY(IES).
&&
KAT/BVSHazardous weather outlook, Aug 1, 4:10 PM CDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 410 PM CDT TUE AUG 1 2006 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 021045- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 410 PM CDT TUE AUG 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL BECOME STATIONARY ACROSS SOUTHEAST MINNESOTA...NORTHERN IOWA...AND SOUTHWEST WISCONSIN TONIGHT. MOISTURE STREAMING UP FROM THE SOUTHWEST UNITED STATES IN THE MID LEVELS OF THE ATMOSPHERE WILL COMBINE WITH GULF OF MEXICO MOISTURE STREAMING UP IN THE LOWER LEVELS AND ENTER THE AREA TONIGHT. ENERGY PROVIDED BY THE COLD FRONT...A SFC LOW PRESSURE SYSTEM MOVING ALONG IT...AND STRONG UPPER LEVEL FORCING WILL ACT ON THE ABUNDANT MOISTURE TO DEVELOP HEAVY RAIN PRODUCING SHOWERS AND THUNDERSTORMS TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT TONIGHT THROUGH WEDNESDAY MORNING FROM ROUGHLY EAST OF A RUSH CITY MINNESOTA TO NEW ULM MINNESOTA LINE...INCLUDING THE TWIN CITIES METRO AREA. 2 TO 3 INCHES OF RAIN WILL BE POSSIBLE ACROSS THIS AREA FROM TONIGHT THROUGH WEDNESDAY MORNING...WITH ISOLATED HIGHER AMOUNTS POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. KAT
In the hours before
Special weather statement, Aug 1, 6:12 PM CDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 612 PM CDT TUE AUG 1 2006 MNZ074-075-082-083-020015- BLUE EARTH-BROWN-NICOLLET-WATONWAN- 612 PM CDT TUE AUG 1 2006 ...SIGNIFICANT WEATHER ALERT FOR BROWN...NICOLLET...BLUE EARTH AND WATONWAN COUNTIES UNTIL 715 PM CDT... THUNDERSTORMS HAVE BEEN DEVELOPING RAPIDLY FROM NEAR THE WORTHINGTON AREA TOWARD ST. JAMES...TRUMAN...AND NEW ULM. SOME OF THE STRONGER STORMS MAY PRODUCE SOME HAIL AS WELL AS A PERIOD OF INTENSE RAINFALL. PERSONS IN THESE AREAS SHOULD PAY CLOSE ATTENTION FOR FURTHER UPDATES.
Local storm report, Aug 1, 7:23 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
723 PM CDT TUE AUG 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM TORNADO 3 S BUTTERFIELD 43.91N 94.79W
08/01/2006 WATONWAN MN STORM CHASER
IN PROGRESS...BETWEEN BUTTERFIELD AND ODIN.
&&
TDKLocal storm report, Aug 1, 7:29 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
729 PM CDT TUE AUG 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM TORNADO 2 SW BUTTERFIELD 43.94N 94.82W
08/01/2006 WATONWAN MN STORM CHASER
IN PROGRESS AT 719 PM SOUTHWEST OF BUTTERFIELD. TORNADO
ROPED OUT AT 722 PM. TORNADO HAD DEBRIS FIELD AS IT
DISSIPATED. CHASER NOTED ANOTHER TORNADO APPEARED
IMMINENT TO DEVELOP.
&&
TDKLocal storm report, Aug 1, 7:47 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
747 PM CDT TUE AUG 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM TORNADO 1 N SOUTH BRANCH 43.90N 94.55W
08/01/2006 WATONWAN MN FIRE DEPT/RESCUE
NEW TORNADO ON GROUND WITH DEBRIS NEAR COUNTY ROADS 27
AND 10. APPEARS TO BE MOVING EAST-SOUTHEAST.
&&
TDKLocal storm report, Aug 1, 7:49 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
749 PM CDT TUE AUG 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM FUNNEL CLOUD 1 N ODIN 43.88N 94.74W
08/01/2006 WATONWAN MN STORM CHASER
FUNNEL APPEARS LIKE IT WILL SOON REACH THE GROUND.
&&
TDKThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 7:03 PM CDT | Tornado Warning | MPX | Watonwan | 42 min |
| Aug 1, 7:39 PM CDT | Tornado Warning | MPX | Watonwan | 51 min |
| Aug 1, 7:46 PM CDT | Severe Thunderstorm Warning | MPX | Martin | 59 min |
| Aug 1, 8:07 PM CDT | Tornado Warning | MPX | Blue Earth | 38 min |
| Aug 1, 9:14 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Freeborn, Waseca | 61 min |
| Aug 1, 9:22 PM CDT | Flash Flood Warning | MPX | Faribault, Freeborn, Martin | 3 hr |
| Aug 1, 11:54 PM CDT | Flash Flood Warning | MPX | Faribault, Freeborn, Martin | 2 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.